Tennessee, 2006

Damaging Wind in Tennessee, May 25, 2006

May 25, 2006 · NWS MRX · 1 event in 1 county or zone

Trees and power lines were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees and power lines were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 25, 2:32 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, May 25, 2:32 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT THU MAY 25 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...CONVECTION NOW WANING OVER
AREA.  HAVE POPS FOR THIS EVENING HIGHER (20S AND 30S) WEST AND LOW
NORTHEAST CONSIDERING CURRENT TRENDS.  THINKING MAYBE ENOUGH
CONVECTION CAN GET GOING OVER MIDDLE TN TO ADVECT IN THIS EVENING IN
THE WEST.

LATER TONIGHT SHORT WAVE TO MOVE THROUGH AFTER MIDNIGHT
IN THE NORTHWEST AND THROUGH THE SOUTH AND FAR EAST AROUND
DAYBREAK.  FOR FRIDAY AFTERNOON...WILL PROBABLY BE PRETTY
QUIET FOR MUCH OF THE CWA...BUT WITH SOME WRAP-AROUND SHOWERS IN THE
NORTH.  STILL HAVE SOME LOW POPS IN FOR FRIDAY AFTERNOON IN CASE THE
SHORT WAVE CANNOT MOTIVATE THE CONVECTION/OUTFLOW BOUNDARY SOUTH OF
THE CWA.

STUCK PRETTY CLOSE TO GUIDANCE TEMPS...A LITTLE LOWER HIGHS FOR
FRIDAY IN THE NORTH DUE TO HEAVIER CLOUD COVER.

.LONG TERM...(FRI NIGHT THROUGH THU)...UPPER TROUGH PULLS AWAY FRI
NIGHT...AND UPPER RIDGE BEGINS TO BUILD IN.  THIS UPPER RIDGE WILL
BE OVER THE AREA THROUGH EARLY NEXT WEEK.  CAPPING MAY BE STRONG ENOUGH
SATURDAY THROUGH MONDAY TO SUPPRESS CONVECTION...BUT FOR NOW WILL
KEEP SLIGHT CHANCE POPS FOR SOUTHWEST ZONES SATURDAY AFTERNOON AND
SOUTH AND CENTRAL SUN WHERE MODELS DEPICT DEEPER MOISTURE.  WILL KEEP
CURRENT DRY MONDAY FORECAST FOR NOW...BUT MAY NEED TO ADD
POSSIBILITY OF ISOLATED CONVECTION FOR MON AS WELL LATER.  RIDGE
BEGINS TO BREAK DOWN BY MIDDLE OF THE WEEK...AND GFS DEPICTS MORE
MOISTURE AVAILABLE...SO WILL GO WITH CHANCE POPS FOR TUE AFTERNOON
THROUGH THU...WITH SLIGHT CHANCE NIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  66  85  67  90 /  50  50  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  84  64  87 /  50  50  30  10
OAK RIDGE, TN  67  84  63  88 /  50  40  30  10
TRI CITIES AIRPORT, TN  61  78  59  85 /  60  40  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/LDW
Hazardous weather outlook, May 25, 4:30 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU MAY 25 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-
KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT VA-RUSSELL-WASHINGTON VA-
530 AM EDT (430 AM CDT) THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT ACROSS THE TENNESSEE VALLEY WILL SLOWLY LIFT NORTHEAST
TODAY.  INCREASING SOUTHWEST LATER TODAY WILL TRANSPORT WARM...
MOIST...AND UNSTABLE AIR ACROSS THE REGION AND FOCUS ALONG THE
WARM FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.  ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
WITH THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO
PENNY SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY.  BREEZY
SOUTHWEST WINDS AHEAD OF THE FRONT WILL CONTINUE TO PULL
WARM...MOIST AND UNSTABLE AIR ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS.  AS THE WEAK FRONT MOVES ACROSS THE REGION
FRIDAY AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP.
DUE TO THE STRONG WINDS AND COOL AIR ALOFT...SOME OF THE STORMS
MAY BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND
DAMAGING WINDS.

A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE AREA THIS WEEKEND
ENDING THE THUNDERSTORMS CHANCES FOR SUNDAY AND MONDAY.  MORE SUMMER-
LIKE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FOR TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
OVERNIGHT...BUT A BETTER CHANCE EXISTS FOR FRIDAY AFTERNOON AND
EVENING.

DH

In the hours before

Local storm report, May 25, 12:13 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             6 ESE DUNLAP            35.34N 85.29W
05/25/2006  E0.25 INCH       SEQUATCHIE         TN   LAW ENFORCEMENT

            PEA SIZED HAIL ON HIGHWAY 111 ON LEWIS CHAPEL MOUNTAIN.
            REPORTED BY SHERIFFS DISPATCH.

&&

FERRELL
Special weather statement, May 25, 1:35 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT THU MAY 25 2006

TNZ099-251900-
HAMILTON-
235 PM EDT THU MAY 25 2006

...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON COUNTY...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHATTANOOGA....MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EAST TENNESSEE.

TD
Local storm report, May 25, 1:54 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     3 S SALE CREEK          35.34N 85.11W
05/25/2006                   HAMILTON           TN   DEPT OF HIGHWAYS

            ONE TREE DOWN ACROSS MCCALLIE FERRY ROAD AND ONE LARGE
            LIMB DOWN ACROSS HOTTEN TOTTEN ROAD NEAR BAKEWELL.
            REPORTED BY THE HAMILTON COUNTY HIGHWAY DEPARTMENT.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 70 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 25, 6:05 PM EST to 6:25 PM EST
Where
Campbell County, La Follette
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
UTILITY COMPANY
Coordinates
36.383, -84.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510288.